Tornadoes · United States · Massachusetts · 2023
EF0 tornado, North Brookfield, Massachusetts, July 16, 2023
This EF0 tornado ran 2.0 miles across Worcester County on July 16, 2023, touching down at 10:56 AM EDT and reaching 250 yards wide. It killed nobody, and did $7,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- July 16, 2023
- Touchdown
- 10:56 AM EDT (14:56 UTC)
- Lifted
- 10:59 AM EDT (14:59 UTC)
- On the ground
- 3 minutes
- Path length
- 2.0 miles (3.3 km)
- Path width
- 250 yards (229 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $7,000
- County
- Worcester County
- Touchdown point
- 42.248, -72.072
- Lift-off point
- 42.274, -72.054
- Record number
- 2307160856-01
What the Weather Service recorded
A deep longwave trough, south-southwest flow at all levels, and the development of a QLCS (quasi-linear convective system) created all the ingredients for a widespread and susbstantial flash flood event across much of southern New England. For a few hours during the late morning, helicity values were high and a brief tornado formed along the QLCS in North Brookfield, MA.
A NWS survey determined at an EF-0 tornado, with maximum estimated peak wind of 80 mph, touched down in North Brookfield at 1056 AM EDT. There were no injuries or damage to homes in the area. There were several eyewitnesses to the tornado, although none of them saw an actual funnel. One eyewitness was in an auto body shop and reported strong winds making the garage door bow inward. Another eyewitness, the Fire Chief of North Brookfield, saw debris lofted into the air. A third eyewitness described chaotic swirling as the tornado passed by. The tornado is estimated to have touched down a little east of the North Brookfield Waste Water Center. It traveled about 2 miles to the northeast, although not on the ground continuously, and ended a little east of the intersection of Ryan Road and Hillsville Road. The damage was limited to trees, with the most concentrated damage area along Ryan Road, slightly north of the Ward Street intersection.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before the tornado touched down at Jul 16, 9:26 AM EDT, 1 hour 30 minutes earlier.
Area forecast discussion, Jul 16, 9:26 AM EDT, 1 hour 30 minutes before
Area Forecast Discussion National Weather Service Boston/Norton MA 926 AM EDT Sun Jul 16 2023 .SYNOPSIS... A very wet day is in store with downpours and thunderstorms leading to urban, poor drainage, and flash flooding across much of the region. Drying out for Monday before rain chances increase Tuesday as another cold front approaches the region. Unsettled pattern leads to periods of dry and wet weather through the end of the week. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... 930 AM Update: * Tornado Watch in effect until 3 PM for much of SNE * * Significant flash flood threat also exists * Very favorable environment in place for severe storms with short-lived tornadoes and flash flooding. Mesoanalysis shows classic environment for SNE tornadoes with plenty of 0-3km CAPE, high 0-500m helicity, and a tropical airmass with low LCLs. We've seen a lot of rotation with storms so far, but it's mostly short-lived and not always gate-to-gate or strong enough to consider Tornado Warnings. Expectation is for these short-lived circulations to persist into afternoon given environment in place. This is one of the more impressive situations we've seen in a while regarding the tornado threat. Although we do expect any tornadoes to be short-lived, they will be capable of producing damage. Additionally, flash flood threat cannot be overlooked as main area of showers/storms moves through region today. Potential exists for rainfall rates of 2"+/hr in this tropical airmass, and we won't be surprised to see rainfall totals of 4-6"+ where showers/storms persist. && .SHORT TERM /6 PM THIS EVENING THROUGH 6 AM MONDAY/... Downpour and shower activity continue into the early overnight hours tonight, though thunderstorm coverage should wane a bit after sunset as instability falls off with the loss of daytime heating. Clearing from west to east will occur beginning around 03Z as the cold front begins to shift low level winds to the west. Precipitation should be wrapped up across all areas by 06Z, with the exception of the Cape and Islands, where showers may linger through about 09Z. Some breaks of sunshine should develop by sunrise across the western half of the CWA! Unfortunately, the cold front will not trigger much relief from the oppressive dewpoints that have been with us for the last few days, so temperatures wont budge much overnight, falling back only into the low-mid 70s once again. && .LONG TERM /MONDAY THROUGH SATURDAY/... Highlights... * Little change in the overall weather pattern next week with broad troughing over the east coast bringing another round of rain chances Tuesday. After a break Wed/Thu rain returns late week. * Warm and humid weather continues but dewpoints will finally drop to the mid-upper 60s by Wednesday into Thursday so it won't feel quite as muggy, at least for a while. Details... Monday through Tuesday... Global guidance offers no long term pattern change when we look at the 500 mb height field and the western U.S. ridge, eastern U.S. trough pattern. While we do get several reprieves from the unsettled weather this week, we'll remain periodically unsettled clear through next weekend thanks to this pattern. Monday will start wet in the very early morning hours but the plume of deep moisture moves east, offshore on Monday into early Tuesday with subtle mid level height rises which will keep SNE dry with a mix of clouds and sun. This dry weather will persist into Tuesday though we'll see clouds increasing ahead of an approaching trough and surface front. This feature moves through late Tuesday with the return of PWATs 1.5-2 inches which will bring the return of showers and thunderstorms. Models indicate a decent chance of some of these storms becoming strong to severe with CAPE over 1000 J/kg, low level lapse rates of 7.5c/km, and bulk shear of 30-35 kts. Key will be timing of the frontal forcing which, if it is too delayed would not be able to take advantage of the instability. Flash flooding will still be a concern in any downpours, given the wet antecedent conditions. Wednesday through Saturday... Finally a more substantial push of drier air for the whole region behind Tuesday night's front. Beneath modest mid level ridging dewpoints drop well into the 60s and PWATs into the 0.5-0.75 inch range through Thursday. Height rises and subsidence beneath a surface high should keep rain away until sometime around Thursday night/Friday when moisture surges north ahead of our next trough. && .AVIATION /13Z SUNDAY THROUGH THURSDAY/... Forecast Confidence Levels: Low - less than 30 percent. Moderate - 30 to 60 percent. High - greater than 60 percent. 12Z Update... Today... High confidence in trends, moderate in timing Overnight fog/IFR conditions that developed across the south coast and Islands overnight will lift to MVFR, MVFR/IFR elsewhere with widespread drenching showers and thunderstorms. Conditions this morning, between 12-16Z, look particularly poor for western terminals with the possibility of a near stationary convective line forming near or along the I-84 corridor. Variety of TSRA and VCTS used at most terminals today, with the exception of the Cape and Islands. Heavy rain/thunderstorm threat begins to shift east after ~20Z. Gusty south/southwest winds possible, up to 20-30kt possible. Tonight...Moderate confidence in timing Downpours and thunderstorms taper off from west to east, with most terminals free of rain by 06Z, though some showers may linger across the Cape until 09Z. IFR/MVFR to begin the evening, lifting to MVFR/VFR by daybreak. A few thunderstorms possible overnight but confidence on coverage is much less after 00Z, thus, elected to leave out of the TAF. Winds shifting from the S/SW to the WSW as cold front approaches from the west. Monday... High confidence Lingering MVFR along the eastern MA coastline and Cape through 15Z, otherwise VFR with clearing skies. Light westerly winds shift to the SW by afternoon. KBOS TAF...High confidence in trends, moderate in timing. Shower activity becoming more widespread Sun AM with embedded thunder mid AM into the afternoon as a line of showers/storms moves in. Could see briefly higher gusts/heavy downpours if the line moves over the terminal. Still could have some thunder during the afternoon, but coverage appearing more spotty in nature. MVFR develops overnight, VFR possible by 12Z. KBDL TAF...High confidence in trends, moderate in timing. MVFR to IFR, heavy downpours and thunderstorms develop after 10Z this morning, becoming more widespread through 16Z as a near stationary convective line develops somewhere in the vicinity of BDL. Rain and thunderstorms expected all day, gradually deteriorating after 00Z tonight. MVFR improving to VFR by daybreak with a windshift to the west; 5-10kt. Outlook /Monday through Thursday/... Sunday: Mainly IFR, with areas MVFR possible. Breezy. SHRA, chance TSRA. Sunday Night: Mainly IFR, with local MVFR possible. Breezy. Chance SHRA, chance TSRA. Monday through Monday Night: VFR. Tuesday: VFR. Slight chance SHRA, isolated TSRA. Tuesday Night: VFR. Chance SHRA, isolated TSRA. Wednesday: VFR. Wednesday Night: VFR. Slight chance SHRA. Thursday: VFR. Chance SHRA. && .MARINE... Forecaster Confidence Levels: Low - less than 30 percent. Medium - 30 to 60 percent. High - greater than 60 percent. Today...Medium confidence Continued showers and thunderstorms with heavy rain and gusty winds are possible through the entire day. Winds stay out of the south with gusts up to 25 knots. Small Craft advisory will likely be needed along the outer waters with seas rising to 5-6 feet. Inner waters likely wont need small crafts with seas only 3-4 feet. Tonight Night...Medium confidence Decreasing southerly winds overnight but seas likely remain elevated at 4-5 feet for the outer waters and 3-4 feet for the inner waters. Winds begin to shift WSW near daybreak. Monday... High Confidence Lingering showers may persist across the eastern waters through 15Z, otherwise dry with good visibility. West winds 10-15kt shift to the SW through the day. Outlook /Monday through Thursday/... Sunday: Low risk for Small Craft Advisory winds with gusts up to 25 kt. Seas up to 5 ft. Chance of rain showers, slight chance of thunderstorms. Local visibility 1 to 3 nm. Sunday Night: Winds less than 25 kt. Local rough seas. Rain showers likely, chance of thunderstorms. Visibility 1 to 3 nm. Monday: Winds less than 25 kt. Seas up to 5 ft. Slight chance of rain showers, isolated thunderstorms. Monday Night: Winds less than 25 kt. Areas of seas approaching 5 ft. Tuesday: Winds less than 25 kt. Seas locally approaching 5 ft. Slight chance of rain showers, isolated thunderstorms. Tuesday Night: Winds less than 25 kt. Seas locally approaching 5 ft. Chance of rain showers, isolated thunderstorms. Wednesday: Winds less than 25 kt. Areas of seas approaching 5 ft. Wednesday Night through Thursday: Winds less than 25 kt. Seas locally approaching 5 ft. Slight chance of rain showers. && .HYDROLOGY... Flood Warnings remain in place on the CT River from Hartford, south. Renewed flooding concerns likely to develop the second half of the weekend as an additional 2-4", locally 6"+, of rain may fall across southern New England; exacerbating existing flooding, or lead to new flooding elsewhere. && .BOX WATCHES/WARNINGS/ADVISORIES... CT...Flood Watch through late tonight for CTZ002>004. MA...Flood Watch through late tonight for MAZ002>017-020-026. RI...Flood Watch through late tonight for RIZ001>007. MARINE...Small Craft Advisory until 8 AM EDT Monday for ANZ250-254>256. && SYNOPSIS...BW/KS NEAR TERM...JWD SHORT TERM...KS LONG TERM...BW AVIATION...BW/KS MARINE...BW/KP/KS HYDROLOGY...
Hazardous weather outlook, Jul 16, 8:25 AM EDT, 2 hours 31 minutes before
Hazardous Weather Outlook National Weather Service Boston/Norton MA 825 AM EDT Sun Jul 16 2023 CTZ002>004-MAZ002>012-014-026-RIZ001-002-171230- Hartford CT-Tolland CT-Windham CT-Western Franklin MA- Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA- Western Essex MA-Eastern Essex MA-Western Hampshire MA- Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA- Southern Worcester MA-Southeast Middlesex MA-Northern Middlesex MA- Northwest Providence RI-Southeast Providence RI- 825 AM EDT Sun Jul 16 2023 ...FLOOD WATCH REMAINS IN EFFECT THROUGH LATE TONIGHT... ...TORNADO WATCH 497 IN EFFECT UNTIL 3 PM EDT THIS AFTERNOON... This Hazardous Weather Outlook is for northern Connecticut, central Massachusetts, eastern Massachusetts, northeastern Massachusetts, western Massachusetts and northern Rhode Island. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. Tornado Watch. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MAZ013-015>017-020-RIZ003>007-171230- Western Norfolk MA-Suffolk MA-Eastern Norfolk MA-Northern Bristol MA- Southern Bristol MA-Western Kent RI-Eastern Kent RI-Bristol RI- Washington RI-Newport RI- 825 AM EDT Sun Jul 16 2023 ...FLOOD WATCH REMAINS IN EFFECT THROUGH LATE TONIGHT... This Hazardous Weather Outlook is for eastern Massachusetts, southeastern Massachusetts, northern Rhode Island and southern Rhode Island. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MAZ018-019-021>024-RIZ008-171230- Western Plymouth MA-Eastern Plymouth MA-Southern Plymouth MA- Barnstable MA-Dukes MA-Nantucket MA-Block Island RI- 825 AM EDT Sun Jul 16 2023 This Hazardous Weather Outlook is for southeastern Massachusetts and southern Rhode Island. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ230>237-250-251-254>256-171230- Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound- Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound- Coastal waters east of Ipswich Bay and the Stellwagen Bank National Marine Sanctuary-Massachusetts Bay and Ipswich Bay- Coastal waters from Provincetown MA to Chatham MA to Nantucket MA out 20 nm- Coastal Waters extending out to 25 nm South of Marthas Vineyard and Nantucket- Coastal Waters from Montauk NY to Marthas Vineyard extending out to 20 nm South of Block Island- 825 AM EDT Sun Jul 16 2023 This Hazardous Weather Outlook is for Massachusetts and Rhode Island coastal waters. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. For more information on upcoming hazardous weather, please see the Area Forecast Discussion on our webpage for the latest forecast thinking. There is also our Enhanced Hazardous Weather Outlook at www.weather.gov/box/ehwo For the latest updates...please visit our webpage at www.weather.gov/boston You can follow us on Facebook at www.facebook.com/NWSBoston You can follow us on Twitter at @NWSBoston
In the hours before
Special weather statement, Jul 16, 8:54 AM EDT, 2 hours 2 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
854 AM EDT Sun Jul 16 2023
CTZ002-161345-
Hartford CT-
854 AM EDT Sun Jul 16 2023
...A strong thunderstorm will impact portions of southern Hartford
County through 945 AM EDT...
At 854 AM EDT, Doppler radar was tracking a strong thunderstorm near
Wolcott, moving northeast at 35 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Strong winds could cause minor damage such as downed
branches.
Locations impacted include...
Hartford, New Britain, West Hartford, Bristol, Manchester, East
Hartford, Southington, Glastonbury, Newington, Windsor, Wethersfield,
South Windsor, Farmington, Simsbury, Bloomfield, Berlin, Rocky Hill,
Avon, Plainville and Canton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Get indoors when you hear thunder. Do not resume outdoor activities
until at least 30 minutes after the storm has passed.
Do not drive through flooded roads or underpasses. Avoid low lying
areas near small streams.
A Tornado Watch remains in effect until 300 PM EDT for northern
Connecticut.
&&
LAT...LON 4191 7283 4178 7247 4163 7271 4158 7276
4157 7280 4155 7282 4157 7283 4157 7285
4155 7285 4156 7288 4156 7294 4164 7294
4164 7298 4166 7299
TIME...MOT...LOC 1254Z 228DEG 30KT 4157 7294
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
KPSpecial weather statement, Jul 16, 9:02 AM EDT, 1 hour 54 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
902 AM EDT Sun Jul 16 2023
MAZ004-011-012-161345-
Southern Worcester MA-Eastern Hampden MA-Northern Worcester MA-
902 AM EDT Sun Jul 16 2023
...A strong thunderstorm will impact portions of central Worcester
and eastern Hampden Counties through 945 AM EDT...
At 902 AM EDT, Doppler radar was tracking a strong thunderstorm over
Spencer, or 10 miles west of Worcester, moving northeast at 25 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Strong winds could cause minor damage such as downed
branches.
Locations impacted include...
Worcester, Leominster, Shrewsbury, Gardner, Holden, Southbridge,
Clinton, Charlton, Spencer, Leicester, Sturbridge, Lancaster,
Templeton, Rutland, Sterling, West Boylston, Westminster, Barre,
Warren and Paxton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Get indoors when you hear thunder. Do not resume outdoor activities
until at least 30 minutes after the storm has passed.
Do not drive through flooded roads or underpasses. Avoid low lying
areas near small streams.
A Tornado Watch remains in effect until 300 PM EDT for western and
central Massachusetts.
&&
LAT...LON 4210 7202 4218 7223 4261 7202 4240 7164
TIME...MOT...LOC 1302Z 213DEG 22KT 4227 7202
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
KPSpecial weather statement, Jul 16, 9:51 AM EDT, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
951 AM EDT Sun Jul 16 2023
CTZ002>004-MAZ004-011-012-161445-
Hartford CT-Tolland CT-Windham CT-Southern Worcester MA-
Eastern Hampden MA-Northern Worcester MA-
951 AM EDT Sun Jul 16 2023
...Strong thunderstorms will impact portions of northwestern Windham,
Tolland, eastern Hartford, southwestern Worcester and southeastern
Hampden Counties through 1045 AM EDT...
At 951 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Somers to Vernon to Glastonbury. Movement was
east at 30 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Strong winds could cause minor damage such as downed
branches.
Locations impacted include...
Hartford, New Britain, West Hartford, Manchester, East Hartford,
Enfield, Southington, Glastonbury, Newington, Vernon, Windsor,
Wethersfield, Mansfield, South Windsor, Windham, Bloomfield, Berlin,
Rocky Hill, Willimantic and Southbridge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Get indoors when you hear thunder. Do not resume outdoor activities
until at least 30 minutes after the storm has passed.
Do not drive through flooded roads or underpasses. Avoid low lying
areas near small streams.
A Tornado Watch remains in effect until 300 PM EDT for northern
Connecticut...and western and central Massachusetts.
&&
LAT...LON 4179 7271 4198 7267 4225 7193 4198 7191
4175 7209 4163 7262 4164 7266 4163 7271
4161 7272 4158 7284
TIME...MOT...LOC 1351Z 248DEG 26KT 4200 7245 4183 7245 4169 7254
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
KPThe surface observations
Worcester (ORH), 15 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Boston radar (KBOX), 84 km away, was scanning. The volume nearest the touchdown began at 14:57 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2023 tornado in MassachusettsEvery tornado in Massachusetts since 1950Warnings in force in Massachusetts nowThe forecast where you are
The other tornadoes of July 16, 2023
2 more were confirmed in the United States that day.
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.